This is probably where the trigger warning should go. Most of this post is about inflicting some serious damage onto myself. There’s a quick guide to Lithium overdose at the bottom.
This post is about more than the acts themselves, it’s about trying to figure out how it made sense to stab my forearm repeatedly with a diabetic testing needle, then to take a red-hot butter knife and burn a trench into my wrist.
In my opinion the insulin I’ve been taking for a few months reacted badly with the Lithium I’ve been taking for almost a decade, causing an overdose and weeks long downward spiral that left me at my desk with a red-hot knife.
The manic depression had been under control for years, two weeks after starting the insulin my numbers had dropped from the mid-20’s, to normal in the morning and the mid-teens in the evenings.
The years of excessive thirst, a major symptom of diabetes, seemed like it was gone immediately. I went from 4L of diet pop everyday, to less than a small can. My milk intake dropped from 4L / day, to 2L. I was also drinking roughly half the amount of water I had been every day.
So instead of drinking two or more pitchers of water over lunch at a restaurant, I was down to two glasses.
As my numbers came down, I was drinking less.
Unfortunately, without water, people taking Lithium can and do go “toxic”. I take a very high dose of Lithium every day, so this is something I know. But I haven’t been monitoring my Lithium levels, maybe not for four or five months.
In mid-September I started noticing two things I believed were unrelated, but turned out to be from the same source.
The first was my blood sugar began to crawl back upwards. The second was I began to shake more often, and a little more violently than normal. I’ve always had the “Lithium shakes”, basically a fine tremor to my hands. But they’ve never been more than an annoyance.
But starting in mid-September the shakes got into a whole new level. Most of the photos I was taking, sometimes over 100 in a day, were being turned into a blurry nonsense
Photography is very important to me. I have very few outlets to rid myself of the frustrations and stress I pick up over a day, week or month. My camera is my yoga and a sensory deprivation tank.
There really is nothing else in my life capable of lifting the weights off.
For three weeks, not only did I have no outlet to relieve the stress building up from my relationship with my girlfriend, and dealing with a rising blood sugar, and from not being able to control my computer mouse, I also had the added stress of not being able to take a decent picture.
Every fucked up photo was another failure. And the shaking got worse everyday. Until it wasn’t shaking anymore, it was jumping and jerking and even bouncing.
I was stabbing my throat with my toothbrush, losing half a glass of pop just by raising the glass. I was waking up in the middle of the night with my arms flailing around above me, or with my fingers furiously slapping each other.
It was also getting harder to stay awake. I was sleeping five or six hours while my son was here. I wasn’t walking anymore, I was staggering. I wasn’t blacking out, but I’d start walking to the fridge and end up lost in the bathroom.
And the frustration of it all kept building. By the end of September my blood sugar numbers were mostly back to the extreme highs of my pre-insulin recovery.
I’ve spoken to my diabetic nurse, and I’ve spoken to my psychiatrist (both before the physical damage), and from what they’ve told me, and what I’ve put together, I believe what has happened to me is a combination of the insulin working, and not keeping a close watch on the Lithium levels.
My blood sugar levels have been rising steadily for more than a month because the insulin succeeded in getting rid of the excessive thirst;
Because my fluid intake dropped by 80% (ish) my Lithium levels became toxic;
Continued toxicity became a recurring overdose;
A Lithium overdose is marked by an inability to concentrate, it becomes harder to stay awake, it made me clumsy, uncoordinated, as well as weak, lethargic and extremely irritable — I was losing my ability to reason through problems;
All of which meant it was very difficult to focus long enough on trying to eat a diabetic-friendly diet. Which means higher numbers.
So, in my opinion, the insulin and the Lithium were driving each other into the dark side of their side effects.
All of it led up to an incident in a local park. My girlfriend and I took our kids so they could play, and so I could grab some photographs of them playing. There would have been some beautiful shots, but everything came out a mess. My hands were jerking in a counter unison, my camera almost flew out of my hands. I almost threw it on purpose.
Eventually I had to sit down because I was ready to cry.
Finally, after trying more than sixty times to photograph a dazed honey bee resting on my hand, only to have every shot come out blurred, I punched a slide. But I felt like I should try to tear the park to pieces, and burn it.
There was also an incident soon after where, out of complete frustration, I lost control and punched myself in the head four times, each one harder than the previous. I had been walking in circles in my apartment for what felt like an entire day, trying to remember what I had wanted to do. The first punch was almost like trying to kick start an engine. The rest were just about punishing myself.
The punches had everything to do with having lost almost total control over my life.
I could barely walk up my staircase. I was lurching around the room. My blood sugar numbers, which had been a rare victory in my life, were back to pre-insulin numbers. I couldn’t think, I couldn’t remember, and my girlfriend was smothering me.
So, early in the morning on October 9, my computer stalled again, something was too loud, there was another sound from the toilet, the fridge was loud, I couldn’t control my mouse, there were eight other sounds to notice, and it made a lot of sense to start banging on my computer desk, screaming “fuck you, fuck off, leave me the fuck alone”.
And that’s when I grabbed a thick but shallow needle, and jammed it into my left wrist thirty-three times.
In the days leading up to my “Stabby Day” I had been thinking about how, when I was in my early-20’s, I’d press lit cigarettes into my arm.
And that’s how it occurred to me to press a red-hot butter knife into my lower forearm. I was just so calm by that point. While the knife was heating up in the stove element, I actually spent time laughing at the stupid shit on Gawker.com. I was also laughing at how little blood there had been from the stabbing.
Ten minutes after turning the stove on I saw the smoke, so I picked up the knife, went back to my desk, laid out my left forearm, held the knife on an angle, and dropped it onto my arm.
The sound freaked me out, so I pulled the knife back, but almost immediately dropped it back. I counted to at least five, then took it off, readjusted it a little, then dropped it again, and then a third and final time.
It’s a third-degree burn, about the size of a Canadian $2 coin, with a $.25 tail. I went almost three days without putting anything on it except Polysporin, which expired in 2008. The indent is deeper on one end than the other.
On the third day I showed it to someone wearing a white coat, and they said to let it breathe for half a day, and cover it the rest with gauze.
Everything seems to be healing well.
I’ve had a Lithium test, I’ll get the results this Friday. I’ve also tried very hard to start eating three meals every day, and not close to bedtime.
I’m drinking a bit more, but not much. But for the past three days my numbers have come down slightly.
I have been doing something that could, in the medium term, be even more stupid than burning my wrist… I’ve cut back the Lithium from 2100mgs/day to 1500/day. Lithium is the reason why I’m alive, it’s the foundation of my recovery from manic depression. But, in addition to everything else for the past few weeks, I’ve also constantly tasted salt.
Of the last 100 photos I’ve taken, most have been in focus.
The shaking is down by 70% from a few days ago, and I don’t taste salt, but that could be entirely meaningless. The plan is to be in an Emergency Room if the healing gets weird. Maybe I’ll get to take photos of a skin graft.
I can almost remember having reasons to be proud.
A Simple Guide To The Symptoms Of A Moderate Lithium Overdose
unsteady and clumsy motion
inability to coordinate fine motor activities
inability to perform rapid alternating movements
involuntary left-right eye movements
slow and painful involuntary, sustained, spasmodic muscle contractions
sudden, involuntary, uncontrollable jerking of a muscle or group of muscles.
increased deep tendon reflexes
small, local, involuntary muscle contraction
It might seem as though several of the symptoms overlap, or are basically the same thing, like “lethargy” and “stupor”, or “reflexes” and “muscle contraction”. But “lethargy” has to do with energy, and “stupor” simply means too exhausted to function.
Each one of the symptoms involving muscle spasms, for example, attacks different parts of my nervous system. So I’m not being attacked by one or two, but all of the symptoms at the same time.